Nebraska, 2013Flash Flooding in Nebraska, August 21 to 22, 2013
August 21 to 22, 2013 · NWS OAX · 2 events in 2 counties and zones
A weak cold front from the upper Mississippi River Valley into the central High Plains provided for a focus for late afternoon thunderstorm development in a very unstable airmass. Thunderstorms initially developed from extreme southeast South Dakota into north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front from the upper Mississippi River Valley into the central High Plains provided for a focus for late afternoon thunderstorm development in a very unstable airmass. Thunderstorms initially developed from extreme southeast South Dakota into north central Nebraska. These slow moving thunderstorms then moved and developed southeast into northeast Nebraska during the evening on the 21st, lasting into the early morning hours of the 22nd before dissipating. The slow movement of the thunderstorms led to significant rainfall and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 5:12 PM CST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 21, 5:12 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT WED AUG 21 2013
.AVIATION...
00Z TAFS FOR KOMA...KLNK...KOFK.
GENERALLY EXPECT CONDITIONS OUTSIDE OF ANY TSRA OR SHRA THE NEXT
24 HOURS. HIGHEST CHANCES WILL BE AT KOFK OVERNIGHT NEAR THE COLD
FRONT THAT WILL SAG SOUTHWARD AND STALL. MVFR VSBYS POSSIBLE AT
KOFK LATE TONIGHT INTO THURSDAY MORNING.
MILLER
&&
.PREV DISCUSSION... /ISSUED 329 PM CDT WED AUG 21 2013/
DISCUSSION...
WITH SHOWERS AND THUNDERSTORMS DEVELOPING WELL NORTH OF THE
AREA...MOST OF THE AREA IS HOT AND SUNNY TODAY. SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES UPPER-LEVEL RIDGING CENTERED IN THE
SOUTHERN PLAINS...WITH UPPER-LEVEL TROUGHS OFF THE CA COAST AND IN
THE SOUTHERN GRAET LAKES. A WEAK SHORTWAVE RIPPLE WAS NOTED IN
SD...WITH STRONGER UPPER-LEVEL LOW WELL NORTH IN THE NORTHERN
PRAIRIE PROVINCES...WHERE UPPER-LEVEL JET ENERGY ALSO WAS
CONCENTRATED. MID-LEVEL LAPSE RATES WERE ON THE STEEP SIDE IN THE
MID-MO RIVER VALLEY...WITH 20C+ 700-500MB TEMPERATURE DIFFERENCE
ACROSS THAT REGION AND WESTWARD INTO THE NORTHERN ROCKIES TO GREAT
BASIN. 850MB LOW WAS CENTERED IN NORTHWEST ONT...WITH FRONT
TRAILING THROUGH CENTRAL MN TO NORTHWEST NEB TO A SECONDARY LOW IN
WY. 12C+ MOISTURE WAS IN PLACE AHEAD OF THE FRONT IN
MN/IA/SD/NEB...WITH 850MB TEMPS POKING UP INTO THE 20S IN THAT
REGION AS WELL. SURFACE LOW AT 19Z WAS CENTERED IN SOUTH CENTRAL
CO...WITH A SECONDARY LOW IN LAKE SUPERIOR...AND WITH A FRONT
EXTENDING BETWEEN THE LOWS FROM NEAR KASX TO KMWM TO KONL TO KLBF TO
KPUB....AND SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THIS
FRONT.
PRECIP CHANCES AND CONVECTIVE POTENTIAL THIS EVENING THROUGH FRIDAY
ARE THE MAIN FORECAST CHALLENGES...WITH A HOT AND DRY PATTERN TO
FOLLOW FOR THE FORESEEABLE FUTURE. INSTABILITY IS ON THE HIGH SIDE
ALONG AND AHEAD OF THE SURFACE FRONT...WITH MLCAPE APPROACHING 3000-
4000 J/KG BUT STILL STRONGLY CAPPED ACCORDING TO THE EXPERIMENTAL
SPC RAPV2. EFFECTIVE BULK SHEAR REMAINS A MEAGER 20KT THOUGH...AND
THUS ANY INSTABILITY-DRIVEN STORMS THAT DO POP UP IN THE AREA WILL
STRUGGLE TO ORGANIZE THIS AFTERNOON AND EVENING. BULK SHEAR IS
FORECAST TO INCREASE AFTER MIDNIGHT AS A MID-LEVEL SHORTWAVE
APPROACHES. WITH SUCH WARM TEMPERATURES /FREEZING LEVEL IS NEAR
14KFT/ AND MARGINAL SHEAR...THINK HAIL WOULD BE REALLY HARD TO COME
BY IN MOST STORMS. WIND WOULD BE A GREATER HAZARD...BUT OVERALL
THINK SEVERE WEATHER RISK IS MARGINAL. MODELS ARE IN PRETTY GOOD
AGREEMENT ABOUT STORM DEVELOPMENT AND INCREASING COVERAGE AFTER
MIDNIGHT IN THE NORTHNER CWA...AND HAVE INCREASES POPS TO LIKELY
CATEGORY UP THERE. THAT SAID...AREA SOUTH OF THE FRONT IS STRONGLY
CAPPED...AND HAVE DECREASED POPS IN THE CENTRAL TO SOUTHERN
CWA...CREATING A SHARPER GRADIENT OVERALL. THINK PRECIP WILL REALLY
STRUGGLE TO MAKE IT TO OR SOUTH OF I-80 WITH THIS FRONT AS IT HANGS
UP TONIGHT/THURSDAY AND THEN RETREATS NORTHWARD THURSDAY/THURSDAY
NIGHT...DUE TO CAPPING SOUTH OF THE FRONT AS WELL AS WITH SHORTWAVE
ENERGY AND THETA-E CONVERGENCE BEING WELL NORTHWARD.
HAVE DECREASED CHANCES FOR POPS DURING THE DAY ON FRIDAY. FRONT
DOES LINGER IN THE AREA AS IT WASHES OUT...BUT AS INITIAL ACTIVITY
MOVES EASTWARD...WOULD EXPECT A STABILIZED AIRMASS IN ITS WAKE.
MEANWHILE...SURFACE LOW REMAINS WELL WEST...AND LOW-LEVEL JET IS
PROGGED TO BACK TOWARD THE HIGH PLAINS. KEPT SOME LINGERING CHANCES
IN THE MORNING...AND SLIGHT CHANCES IN THE AFTERNOON/EVENING...IN
THE NORTHEAST CWA...BUT THINK WE WILL BE TOO FAR REMOVED FROM
WESTERN ACTIVITY TO HAVE IT GET INTO OUR AREA. WHATEVER ACTIVITY
THERE IS SHOULD BE OUT OF THE AREA BY AROUND MIDNIGHT. WITH CLOUDS
AND EARLY PRECIP LINGERING IN THE NORTHERN/NORTHEASTERN CWA...HAVE
KEPT COOLER TEMPS THERE...WHILE KEEPING THE SOUTHERN CWA ON THE HOT
SIDE AS IT IS LIKELY TO REMAIN LARGELY CLOUD AND PRECIP-FREE.
REMAINDER OF THE FORECAST WILL SEE A BUILDING UPPER-LEVEL HIGH IN
THE CENTRAL US...WITH 850MB TEMPS GRADUALLY WARMING INTO THE MID-20S
BY SUNDAY/MONDAY AND HOLDING THERE THROUGH THE REST OF THE FORECAST.
HAVE KEPT TEMPS IN THE LOWER TO MID 90S DURING THE DAY...COOLING
INTO THE LOWER 70S AT NIGHT...AS STRETCH OF ABOVE NORMAL
TEMPERATURES CONTINUES. CANNOT SEE ANY PRECIP ON THE HORIZON FROM
SATURDAY ONWARD AS RIDGE-RIDERS WILL REMAIN WELL NORTH AND
WEST...NOR ARE ANY COOL-DOWNS LIKELY AS PATTERN WILL REMAIN FAIRLY
LOCKED.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 21, 7:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
823 PM CDT WED AUG 21 2013
IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-221530-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-
823 PM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED ACROSS MAINLY NORTHEAST NEBRASKA AND INTO WEST
CENTRAL IOWA. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS...HAIL AND HEAVY RAIN. A FEW STORMS COULD BE SEVERE.
A CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY...MAINLY IN
NORTHERN NEBRASKA TO WESTERN IOWA. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.
IAZ090-091-NEZ068-078-088>093-221530-
FREMONT-PAGE-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
823 PM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA AND
PARTS OF SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
In the hours before
Special weather statement, Aug 21, 7:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 PM CDT WED AUG 21 2013
NEZ011-012-220230-
CEDAR NE-KNOX NE-
859 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND KNOX
COUNTIES UNTIL 930 PM CDT...
AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANTEE...OR 20 MILES WEST OF YANKTON...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTEE AND CROFTON
LAT...LON 4284 9769 4286 9761 4285 9756 4286 9750
4284 9745 4261 9749 4261 9810 4277 9798
4277 9795 4279 9791 4282 9788 4286 9788
4287 9786
TIME...MOT...LOC 0156Z 219DEG 51KT 4283 9778
ZAPOTOCNYSpecial weather statement, Aug 21, 8:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT WED AUG 21 2013
NEZ011-012-220245-
CEDAR NE-KNOX NE-
916 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND KNOX
COUNTIES UNTIL 945 PM CDT...
AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SANTEE...OR 23 MILES SOUTHWEST
OF YANKTON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...SANTEE...CROFTON...FORDYCE...CENTER AND ST. HELENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4284 9769 4286 9761 4285 9756 4285 9744
4287 9742 4285 9736 4287 9731 4285 9724
4258 9728 4254 9802 4276 9803 4277 9795
4279 9791 4286 9787 4287 9783
TIME...MOT...LOC 0214Z 239DEG 49KT 4272 9779
ZAPOTOCNYSpecial weather statement, Aug 21, 8:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT WED AUG 21 2013
NEZ011-016-220315-
ANTELOPE NE-KNOX NE-
938 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANTELOPE AND WESTERN
KNOX COUNTIES UNTIL 1015 PM CDT...
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF PAGE...OR 17 MILES EAST OF
ONEILL...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERDIGRE...ORCHARD...NIOBRARA...SANTEE AND VERDEL.
LAT...LON 4287 9825 4284 9819 4284 9815 4276 9804
4277 9795 4279 9791 4286 9788 4287 9786
4285 9773 4283 9773 4247 9811 4232 9817
4233 9830 4288 9831
TIME...MOT...LOC 0237Z 291DEG 23KT 4254 9831
ZAPOTOCNYSpecial weather statement, Aug 21, 9:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1012 PM CDT WED AUG 21 2013
NEZ011-012-016>018-220345-
CEDAR NE-ANTELOPE NE-PIERCE NE-WAYNE NE-KNOX NE-
1012 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...ANTELOPE...PIERCE...
NORTHERN WAYNE AND KNOX COUNTIES UNTIL 1045 PM CDT...
AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWCASTLE
TO EWING...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
VERMILLION TO 19 MILES SOUTHEAST OF ONEILL...AND MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAYNE...PIERCE...NELIGH...HARTINGTON...PLAINVIEW...CREIGHTON...
BLOOMFIELD...RANDOLPH...OSMOND...WAUSA...COLERIDGE...VERDIGRE...
ORCHARD...CLEARWATER...NIOBRARA...OAKDALE...CARROLL...WYNOT...LAUREL
AND CROFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4272 9830 4278 9806 4277 9795 4282 9788
4285 9778 4285 9744 4287 9742 4285 9723
4281 9721 4277 9713 4276 9702 4227 9702
4226 9683 4226 9687 4201 9830
TIME...MOT...LOC 0309Z 311DEG 47KT 4267 9685 4231 9832
ZAPOTOCNYSpecial weather statement, Aug 21, 9:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1045 PM CDT WED AUG 21 2013
NEZ016-017-030-031-220430-
BOONE NE-ANTELOPE NE-PIERCE NE-MADISON NE-
1045 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...ANTELOPE...
SOUTHWESTERN PIERCE AND MADISON COUNTIES UNTIL 1130 PM CDT...
AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF BARTLETT...OR 33 MILES
SOUTHEAST OF ONEILL...MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NELIGH...BATTLE CREEK...NEWMAN GROVE...ELGIN...CLEARWATER...
PETERSBURG...OAKDALE...MEADOW GROVE AND TILDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4219 9830 4216 9750 4175 9753 4174 9829
TIME...MOT...LOC 0344Z 276DEG 46KT 4201 9837
ZAPOTOCNY
Flash Flood, Knox
- When
- August 21, 10:00 PM CST to August 22, 12:00 AM CST
- Where
- Knox County, 5.05 mi SW of Winnetoon to 7.94 mi S of Verdigre
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.465, -98.015
The public reported flash flooding in rural Knox County. The flooding included several county roads becoming flooded from rainfall runoff, as well as flooding of farm fields. Rainfall amounts greater than 4 inches were reported in this part of Knox County that led to the flooding.
Flash Flood, Pierce
- When
- August 21, 10:06 PM CST to August 22, 12:06 AM CST
- Where
- Pierce County, 0.72 mi S of Plainview Muni Arpt to 0.96 mi NNE of Plainview
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.360, -97.801
Reports of flash flooding, including significant street flooding to 1 to 2 feet deep, was reported in the Plainview area. Rainfall of 2 to 3 inches were common across northern Pierce County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463207, 463206.